Methodology and Computing in Applied Probability

, Volume 8, Issue 4, pp 467–496 | Cite as

Refined Large Deviation Asymptotics for the Classical Occupancy Problem

  • Paul Dupuis
  • Jim (Xiao) Zhang
  • Philip Whiting


In this paper refined large deviation asymptotics are derived for the classical occupancy problem. The asymptotics are established for a sequential filling experiment and an occupancy experiment. In the first case the random variable of interest is the number of balls required to fill a given fraction of the urns, while in the second a fixed number of balls are thrown and the random variable is the fraction of nonempty urns.


Refined large deviation asymptotics Occupancy process Large deviation principle Central Limit Theorem 

AMS 2000 Subject Classification

60F10 60K30 60G50 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. M. Arato and A. Benczur, “Dynamic placement of records and the classical occupancy problem,” Computational Mathematics with Applications vol. 7 pp. 173–185, 1981.MathSciNetCrossRefGoogle Scholar
  2. R. Azencott, “Petites pertubations aléatoires des systems dynamiques: dévelopments asymptotiques,” Bulletin des Sciences Mathématiques Series 2 vol. 109 pp. 253–308, 1985.MATHMathSciNetGoogle Scholar
  3. R. R. Bahadur and R. Ranga Rao, “On deviations of the sample mean,” Annals of Mathematical Statistics vol. 31 pp. 1015–1027, 1960.MATHMathSciNetGoogle Scholar
  4. S. Boucheron, F. Gamboa, and C. Leonard, “Bins and balls: large deviations of the empirical occupancy process,” Annals of Applied Probability vol. 2 pp. 1–30, 2002.MathSciNetGoogle Scholar
  5. C. Budianu and L. Tong, “Good–Turing estimation of the number of operating sensors: a large deviations analysis,” In Proceedings of the ICASSP, Montreal, Canada vol. 2 pp. 1029–1032, 2004.Google Scholar
  6. A. Dembo and O. Zeitouni, Large Deviations Techniques and Applications, Jones and Barlett: Amsterdam, 1992.MATHGoogle Scholar
  7. P. Dupuis, C. Nuzman, and P. Whiting, “Large deviations asymptotics for occupancy problems,” The Annals of Probability vol. 32 pp. 2765–2818, 2004.MATHMathSciNetCrossRefGoogle Scholar
  8. W. Feller, An Introduction to Probability Theory and Its Applications Vol. 1, Wiley: New York, 1968.MATHGoogle Scholar
  9. W. Feller, An Introduction to Probability Theory and Its Applications Vol. 2, Wiley: New York, 1971.MATHGoogle Scholar
  10. W. H. Fleming and M. R. James, “Asymptotic series and exit time probabilities,” Annals of Probability vol. 20 pp. 1369–1384, 1992.MATHMathSciNetGoogle Scholar
  11. M. Iltis, “Sharp asymptotics of large deviations for general state-space markov additive chains in \(\mathbb R^d\),” Statistics and Probability Letters vol. 47(4) pp. 365–380, 2000.MATHMathSciNetCrossRefGoogle Scholar
  12. J. L. Jensen, “Asymptotic expansions for strongly mixing Harris recurrent markov chains,” Scandinavian Journal of Statistics: Theory and Applications vol. 16 pp. 47–63, 1989.MATHMathSciNetGoogle Scholar
  13. A. P. Kamath, R. Motwani, K. Palem, and P. Spirakis, “Tail bounds for occupancy and the satisfiability threshold conjecture,” Random Structures and Algorithms vol. 7 pp. 59–80, 1995.MATHMathSciNetGoogle Scholar
  14. V. Kolchin, B. Sevastyanov, and P. Chistyakov, Random Allocations. Winston: Washington, 1978.MATHGoogle Scholar
  15. M. Luby, “Lt codes,” In Proceedings of the 43rd IEEE Symposium on the Foundations of Computer Science (STOC), pp. 271–280. IEEE Computer Society: Washington, District of Columbia, 2002.CrossRefGoogle Scholar
  16. C. Nuzman and P. Whiting, “Optical switch dimensioning and the classical occupancy problem,” International Journal of Telecommunication Systems vol. 15 pp. 127–141, 2001.Google Scholar
  17. C. Nuzman, P. Whiting, and X. Zhang, “Importance sampling of an optical switch,” In Proceedings 40th Allerton Conference on Communications, Computing and Control, Allerton House, Monitcello, September 2002.Google Scholar
  18. E. Samuel-Cahn, “Asymptotic distributions for occupancy and waiting time problems with positive probability of falling through the cells,” Annals of Probability vol. 2(6) pp. 515–521, 1974.MATHMathSciNetGoogle Scholar
  19. J. X. Zhang, On large deviations approximations for occupancy problems. PhD thesis, Brown University, 2005.Google Scholar

Copyright information

© Springer Science + Business Media, LLC 2006

Authors and Affiliations

  • Paul Dupuis
    • 1
  • Jim (Xiao) Zhang
    • 1
  • Philip Whiting
    • 2
  1. 1.Division of Applied MathBrown UniversityProvidenceUSA
  2. 2.Bell Labs ResearchLucent TechnologiesMurray HillUSA

Personalised recommendations